Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 258, NWS Des Moines, IA

August 15, 20174 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 15, 2017, 2:07 PM CDT for 4 counties in Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 2:07 PM CDT (19:07 UTC)
Expired
Aug 15, 2017, 2:45 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WUUS53 KDMX 151907
SVRDMX
IAC117-123-125-135-151945-
/O.NEW.KDMX.SV.W.0258.170815T1907Z-170815T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
207 PM CDT TUE AUG 15 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Monroe County in south central Iowa...
  Northeastern Lucas County in south central Iowa...
  Southeastern Marion County in south central Iowa...
  Southwestern Mahaska County in south central Iowa...

* Until 245 PM CDT.

* At 207 PM CDT, a severe thunderstorm was located 10 miles northeast
  of Chariton, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lovilia, Bussey, Harvey, Williamson, Hamilton and Marysville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4096 9315 4111 9329 4136 9294 4114 9267
TIME...MOT...LOC 1907Z 234DEG 22KT 4109 9314 

HAIL...<.75IN
WIND...60MPH
 
$$

Zogg
2 follow-up statements
978 
WWUS53 KDMX 151930
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
230 PM CDT TUE AUG 15 2017

IAC117-123-125-135-151945-
/O.CON.KDMX.SV.W.0258.000000T0000Z-170815T1945Z/
Monroe IA-Lucas IA-Marion IA-Mahaska IA-
230 PM CDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHERN MONROE...NORTHEASTERN LUCAS...SOUTHEASTERN MARION AND
SOUTHWESTERN MAHASKA COUNTIES...

At 230 PM CDT, a severe thunderstorm was located 9 miles southeast of
Knoxville, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lovilia, Bussey, Harvey, Hamilton and Marysville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4098 9310 4115 9324 4136 9294 4114 9267
TIME...MOT...LOC 1930Z 242DEG 32KT 4120 9302 

HAIL...<.75IN
WIND...60MPH
 
$$

Zogg
524 
WWUS53 KDMX 151941
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
241 PM CDT TUE AUG 15 2017

IAC117-123-125-135-151951-
/O.EXP.KDMX.SV.W.0258.000000T0000Z-170815T1945Z/
Monroe IA-Lucas IA-Marion IA-Mahaska IA-
241 PM CDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE...NORTHEASTERN
LUCAS...SOUTHEASTERN MARION AND SOUTHWESTERN MAHASKA COUNTIES WILL
EXPIRE AT 245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4098 9310 4115 9324 4136 9294 4114 9267
TIME...MOT...LOC 1941Z 234DEG 22KT 4123 9297 

$$

Zogg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:54 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 15, 12:54 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1254 PM CDT Tue Aug 15 2017

.SHORT TERM.../Today through Tonight/
Issued at 421 AM CDT Tue Aug 15 2017

Several concerns today and tonight with the first item focused on
the dense fog across northern portions of the forecast area. Even
with the high clouds streaming into this location, the radiative
cooling effective continues to keep the dense fog and has actually
thickened and expanded further eastward toward the Waterloo
location. Confident enough that the blanket of dense fog will
persist through the mid-morning hours and may consider expanding
the advisory further south and east. Some fog has developed over
the far south as well, but for now has remain above advisory
guidance. Now the latest RAP, HRRR and the ARW/NMM runs suggest
the fog expands over much of the eastern portions of the forecast
area and the dense fog meanders as far south as Interstate 80 but
east of Interstate 35. For now, will handle this development with
SPS if it does materialize.

WRT to convection today and tonight.  Convection has developed along
and north of a stalled cold front extending across Nebraska due to a
ribbon of Theta-E advection pushing northeast. Very slow movement
with this convection and timing to move into western to northwest
portions of the forecast area looks be after 14z this morning and
delayed and cut back pops in the central portions of the CWA. Low
confidence with this convection holding together as these are tied
into the nose of the LLJ and looks to weaken later this morning.
Still, HRRR and ESRL HRRR suggest some of this shower/storm activity
to trickle into the west to northwest through midday. With the
aforementioned boundary laid up across southern Iowa, could see
redevelopment in this location later this afternoon and have low
chance pops going across the central and south.

Late tonight into Wednesday...delayed the timing of the onset of
precip to be confined to just the northwest this evening. The main
forcing looks to finally push into the west past 06z tonight with
still plenty of dry air to contend with across the forecast area.
Condensation pressure deficit along the 300-320K isentropic surfaces
finally become low enough closer to 12z Wednesday. Low confidence
with much of the CWA seeing any rain until past 09z Wednesday and
the best chance looks to be over the west. Thus, may need to
continue to trim back timing of pops further east overnight.

.LONG TERM.../Wednesday through Monday/
Issued at 421 AM CDT Tue Aug 15 2017

Axis of moisture transports will shift into the state on Wednesday
ahead of approaching system. As this flow veers toward the state,
showers and thunderstorms will edge eastward through western Iowa
on Wednesday morning and across much of the area during the day.
The strength of the convection should be limited by cloud cover
keeping instability values relatively low, however any breaks will
allow for some destabilization. In addition, the atmosphere will
be quite moist with PWATS near 2.00" by midday, therefore lapse
rates will likely be near moist adiabatic limited overall severe
potential. The bulk of QG forcing will pass through during the day
and will progress east by Wednesday night with precipitation
ending from west to east during the night. The aforementioned high
PWATS should lead to pockets of heavier rainfall, however the
antecedent dry conditions should preclude much in the way of
widespread significant water issues during this time.

Drier conditions will arrive by Thursday with Canadian airmass
spreading southeast into the state and continuing into early
Friday. Warm advection will begin Friday morning ahead of the next
shortwave dropping southeast into the region. This will bring a
threat of showers and a few storms by Friday evening into early
Saturday across much of central Iowa. Much of the weekend should
be relatively quiet with weak ridging passing through the area.
Main concern will be with the return of moisture/increasing
theta-e advection late Sunday into Monday ahead of the next
system. This will bring an increased chances of storms Sunday
night into early Tuesday from time to time. This may be
problematic for eclipse watching in some locations as cloud cover
may hamper viewing.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1253 PM CDT Tue Aug 15 2017

Main concerns are ceilings/vis and convection chances. Decaying
MCS moving slowly east over Iowa now. IFR/MVFR cigs have been slow
to lift over areas of light rain/thunder and expect that afternoon
will remain generally the same. Tonight boundary layer will lower
again with IFR cigs again aft 05-06z north mainly. Will need to
monitor due to convective trends and lingering morning stratus.
Winds generally south southeast through period. Another chance at
thunder nearer KFOD/KMCW toward 12z...though some uncertainty
whether convection west of area overnight will affect any sites
prior to 15z-18z Wednesday as it translates east with time. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Podrazik
LONG TERM...Cogil
AVIATION...REV
Hazardous weather outlook, Aug 15, 9:08 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
908 AM CDT Tue Aug 15 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161415-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
908 AM CDT Tue Aug 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected today west and southwest
into tonight. A few storms may produce small hail and gusty winds,
however the main threat will be from localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for storms will continue into Wednesday and Wednesday
night. The main threat from localized heavy rainfall will continue
during this time. A few storms may also have marginally severe
hail and gusty winds Wednesday afternoon and evening.

Additional storms will be possible Friday evening into early
Saturday and once again by Sunday night into Monday. It is too
early to determine the severe threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

REV

In the hours before

Special weather statement, Aug 15, 8:21 AM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
821 AM CDT Tue Aug 15 2017

IAZ035>038-047>050-061-062-151530-
Webster-Hamilton-Hardin-Grundy-Boone-Story-Marshall-Tama-Jasper-
Poweshiek-
Including the cities of Fort Dodge, Webster City, Iowa Falls,
Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg,
Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart,
Gladbrook, Newton, and Grinnell
821 AM CDT Tue Aug 15 2017

...Patchy Dense Fog Will Linger Through 9 am This Morning...

Fog continues with pockets of patchy dense fog possible through
mid morning. Persons traveling this morning should be on the
alert to rapidly changing driving conditions...with visibility
dropping to one quarter mile or below at times.

If you encounter dense fog...slow down and use low beam headlights
or fog lights to assist your visibility. Be cautious near intersections
and railroad crossings and allow extra stopping distance between you
and the vehicle in front of you. The fog should gradually burn off
between 900 am and 10 am this morning.

IAZ084-085-095-096-151530-
Lucas-Monroe-Wayne-Appanoose-
Including the cities of Chariton, Albia, Corydon, Seymour,
Allerton, Humeston, and Centerville
821 AM CDT Tue Aug 15 2017

...Patchy Dense Fog Will Linger Through 9 am This Morning...

Fog continues with pockets of patchy dense fog possible through
mid morning. Persons traveling this morning should be on the
alert to rapidly changing driving conditions...with visibility
dropping to one quarter mile or below at times.

If you encounter dense fog...slow down and use low beam headlights
or fog lights to assist your visibility. Be cautious near intersections
and railroad crossings and allow extra stopping distance between you
and the vehicle in front of you. The fog should gradually burn off
between 900 am and 10 am this morning.

REV
Local storm report, Aug 15, 11:14 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1114 AM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HEAVY RAIN       1 NNE ATLANTIC          41.42N 95.00W
08/15/2017  M1.79 INCH       CASS               IA   CO-OP OBSERVER

            THE RAIN FELL BETWEEN 9-11 AM CDT. STILL
            RAINING LIGHTLY.

&&

BF
Special weather statement, Aug 15, 1:38 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Des Moines IA
138 PM CDT TUE AUG 15 2017

IAZ093>095-151930-
Wayne IA-Ringgold IA-Decatur IA-
138 PM CDT TUE AUG 15 2017

...STRONG STORMS ACROSS FAR SOUTHERN IOWA...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leon, moving east at 30 mph. Additional strong thunderstorms were
located across Decatur County, also moving east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Leon, Corydon, Lamoni, Allerton, Humeston, Kellerton, Grand River,
Van Wert, Lineville, Garden Grove, Davis City, Decatur City, Clio,
Pleasanton, South Lineville, Le Roy, Beaconsfield, Nine Eagles State
Park and Lamoni Municipal Airport.

LAT...LON 4088 9405 4089 9333 4058 9328 4057 9404
TIME...MOT...LOC 1837Z 254DEG 25KT 4067 9373

Zogg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:10 AM CDTDense Fog AdvisoryDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 8 more6 hr
Aug 15, 1:38 PM CDTSpecial Weather StatementDMXDecatur, Wayne52 min
Aug 15, 2:56 PM CDTSpecial Weather StatementDMXWapello64 min
Aug 15, 6:35 PM CDTSpecial Weather StatementDMXCrawford55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.